Addicted to methadone

Originally Published: September 15, 2006 - Last Updated / Reviewed On: April 19, 2013
Share this

Alice,

I have been taking between 5 and 10 mgs of methadone daily. I cannot seem to stop. Every time I try, I get very, very depressed and experience abdominal pain, chills, hot flashes, and sleeplessness. The depression and tremendous anxiety are intolerable and I end up taking more to avoid it. Question: Am I harming my body and/or mind with this stuff? How can I get off without the horrible feelings?

Dear Reader,

Methadone is a drug that is commonly used to treat narcotic or opiate addiction. It works by blocking the receptor for the drug (usually heroin) in the brain in order to prevent the narcotic from binding. This way, the user will not experience the euphoric high s/he is seeking. Methadone also reduces the craving for heroin, which plays a major role in helping the user break his/her addiction. Sometimes this can lead to the transfer of drug dependence from heroin to methadone, putting the user between a (heroin) rock and a hard place.

Compared to heroin addiction, methadone addiction is considered the lesser of two evils. The side effects and consequences associated with methadone addiction are much less severe and less dangerous. Long-term, closely monitored dosages of methadone have been shown to be safe, with no indication of damage to the heart, kidneys, liver, brain, or other vital organs.

Regardless of whether you started taking methadone to treat a drug addiction, pain, or for recreational purposes, it is one of the hardest drugs to quit cold turkey. Although methadone's withdrawal symptoms are not as extreme as heroin's, they can still be very unpleasant and, at times, unbearable. They include many of the symptoms you have listed, as well as sweating, constipation, and sexual dysfunction, among others.

The best way to safely curb your body's physiological addiction to methadone is to consult a health care provider. S/he can prescribe and closely supervise a dosage schedule to slowly and safely reduce your methadone intake. This schedule can be adjusted so that you feel minimal side effects from withdrawal. Alternatively, your recovery regimen may consist of other drugs that may help you break free from methadone. Your health care provider may also recommend counseling to treat your anxiety and depression and help achieve and sustain a successful recovery. Columbia students may contact Medical Services (Morningside) or the Student Health Service (CUMC) to make an appointment.

The road to recovery may sound long and bumpy right now, but you have already taken a remarkable first step in the right direction by attempting to quit and seeking help from others. Stay strong and take it one day at a time.

Alice